A new study on the safety of the antipsychotic quetiapine in older patients, found significantly greater instances of cognitive impairment associated with quetiapine over placebo. The study also found that quetiapine use in the elderly was associated with higher rates of injury and increased mortality in patients with parkinsonism (but not in patients with dementia).
The findings came from a systematic literature review of 69 articles, from the CINAHL, PubMed, Medline, PsycInfo and the Cochrane Library databases. The majority of the studies (n = 36, 52%) were observational, and 11 (16%) were randomized controlled trials (RCTs). Most of the reported indications (75%) were off-label. Previous literature on quetiapine safety is based on studies on second-generation antipsychotics as a group, often in the general population and for approved indications. Up until now, no systematic reviews on the safety of quetiapine in older adults existed.
The change in severe impairment score with quetiapine regarding cognitive performance from baseline, was estimated as an average of −14.6 points (95% CI: −25.3, −4.0) lower (worse) than in the placebo group at six weeks (P = 0.009) and −15.4 points (95% CI: −27, −3.8) lower at 26 weeks (P = 0.01).
Nervous system adverse drug events (ADEs) were the most common event identified and occurred at a higher rate than what is listed in the prescribing information. The main ADEs relating to quetiapine were somnolence (25–35%), drowsiness (35%), dizziness (15–27%), and headaches (10–-23%). Severe orthostatic hypotension and constipation were both reported as serious ADEs, however, the authors note both could be prevented with slower dose titration and lifestyle modification diet/laxatives, respectively.
Compared with olanzapine, quetiapine was associated with a significantly reduced rate of cerebrovascular events, metabolic disorders, and mortality risk, however it was linked to an increased rate of falls and injury. Similar results were found when comparing risperidone to quetiapine, although risperidone was associated with fewer metabolic disorders.
The study was conducted by researchers at Griffith University Australia, and was published in the Journal of Clinical Pharmacy and Therapeutics. The authors hope their findings can assist clinicians in better anticipating, preventing and managing ADEs in the elderly population.
For more information visit the Journal of Clincal Pharmacy and Therapeutics.